Alert archive / Utah / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 58, NWS Salt Lake City, UT

September 29, 2000Garfield County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 29, 2000, 8:15 PM MDT for Garfield County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 2000, 8:15 PM MDT (02:15 UTC)
Expired
Sep 29, 2000, 8:50 PM MDT
In force
35 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties

County Garfield County, UT

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 2.3 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2000-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2000-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
2199 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 300215
SVRSLC
UTC017-300250-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
815 PM MDT FRI SEP 29 2000

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GARFIELD COUNTY IN UTAH

* UNTIL 850 PM MDT

* AT 808 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF HATCH...OR ABOUT 36 MILES
  NORTH OF KANAB...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  2 MILES SOUTHEAST OF HATCH AT 823 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PbUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:00 PM MDT, 5 hours 15 minutes earlier.

Area forecast discussion, Sep 29, 3:00 PM MDT, 5 hours 15 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
300 PM MDT FRI SEP 29 2000

SYNOPSIS...MOISTURE OVER SOUTHERN UTAH WILL GRADUALLY MOVE SOUTH AND
DIMINISH. THE MAIN STORM TRACK WILL BE THROUGH THE NORTHERN ROCKIES
AND SOME CLOUDS AND A CHANCE OF SHOWERS WILL SPREAD INTO THE EXTREME
NORTHERN PART OF THE FORECAST AREA BY SUNDAY.

DISCUSSION...DEFORMATION ZONE AND MOISTURE COMBINING TO PRODUCE
ACTIVE  THUNDERSTORM DAY OVER SOUTHERN AND EASTERN UTAH. THIS WILL
CONTINUE INTO THIS EVENING. MODERATE VERTICAL SHEAR IS ALLOWING SOME
OF THESE STORMS TO ORGANIZE...AND AT LEAST SMALL HAIL LIKELY WITH
STRONGER CELLS.

DEFORMATION ZONE GRADUALLY DROPS SOUTH AS CUTOFF LOW OVER CA MOVES
WESTWARD AND AWAY FROM THE AREA. STILL ENOUGH MOISTURE/INSTABILITY
AND REMANT OF DEFORMATION ZONE FOR THREAT OF SHOWERS SOUTHERN
MOUNTAINS AND EXTREME SOUTHERN ZONES SATURDAY...THEN DRY SUNDAY.

IN THE NORTH JET STREAM AND ACTIVE STORM TRACK WILL GRADUALLY SAG
SOUTH THROUGH IDAHO OVER THE WEEKEND. BY SUNDAY HIGH CLOUDS SHOULD
COVER MUCH OF THE NORTH WITH A SLIGHT CHANCE OF SHOWERS IN IDAHO AND
ADJACENT PARTS OF UTAH. SOME QUESTION ON TEMPERATURES IN THE
NORTH...WINDS ALOFT INCREASE SIGNIFICANTLY AS JET DROPS TOWARD THE
AREA NEXT TWO DAYS...AT THIS TIME OF YEAR THE WESTERN BASINS
PROBABLY WONT MIX OUT WITHOUT A MORE FAVORABLE SURFACE PRESSURE
GRADIENT...BUT HIGHER VALLEYS AND MOUNTAINS SHOULD BE BREEZY AND
QUITE WARM. IF WINDS DO MAKE IT TO WESTERN VALLEY FLOORS...THEN
TEMPERAURES IN CURRENT PACKAGE WILL BE 5-10 DEGREES TOO LOW.

IN EXTENDED...MRF/EC LEAVE CUTOFF OUT OF THE PICTURE UNTIL WED/THUR
OF NEXT WEEK AT THE EARLIEST. LATEST 12Z AVN EXTENSION TAKES
NORTHERN BRANCH AND PHASES IT WITH CUTOFF TO CREATE A NEARLY FULL
LATITUDE TROUGH OVER THE WEST BY 12Z WED...ALTHOUGH HEIGHTS NOT TOO
LOW THIS SOLUTION WOULD IMPLY WIDESPREAD THREAT OF PRECIPITATION
OVER ALL OF UTAH WED. HAVE GONE WITH MRF/EC FOR NOW GIVEN THAT
MODELS TYPICALLY HAVE TROUBLE WITH THIS PHASING OF NORTHERN STORM
TRACK WITH A CUTOFF LOW...BUT SUBSEQUENT SHIFTS WILL NEED TO WATCH
TREND OF MODELS CLOSELY.

SLC --11 CDC 2221 DUNN

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 6:13 PM MDTSevere Thunderstorm WarningSLCGarfield32 min
Sep 29, 7:15 PM MDTSevere Thunderstorm WarningSLCGarfield30 min
Sep 29, 7:24 PM MDTSevere Thunderstorm WarningSLCKane51 min

Nearby

Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.